Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 55, NWS Grand Forks, ND

June 13, 2008Pembina County, Walsh County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 13, 2008, 2:07 PM CDT for Pembina County, Walsh County, North Dakota. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2008, 2:07 PM CDT (19:07 UTC)
Expired
Jun 13, 2008, 2:30 PM CDT
In force
23 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

Counties Pembina County, ND, Walsh County, ND

What was reported inside it

TimeReportWhereRemark
Jun 13, 2:12 PM CDTHAIL 0.755 Ese Hensel, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 7.1 hours before the alert went out and 300 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2008-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2008-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
945 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 131907
SVRFGF
NDC067-099-131930-
/O.NEW.KFGF.SV.W.0055.080613T1907Z-080613T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
207 PM CDT FRI JUN 13 2008

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN PEMBINA COUNTY IN NORTHEAST NORTH DAKOTA...
  NORTHEASTERN WALSH COUNTY IN NORTHEAST NORTH DAKOTA...

* UNTIL 230 PM CDT

* AT 202 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM
  WAS LOCATED 3 MILES SOUTHEAST OF HENSEL...OR 19 MILES NORTHWEST OF
  GRAFTON...MOVING TO THE SOUTHEAST AT 36 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ST. THOMAS AT 215 PM CDT...
  HERRICK AT 230 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4859 9717 4833 9721 4862 9776 4877 9761
TIME...MOT...LOC 1907Z 304DEG 31KT 4864 9756

$$

VG
2 follow-up statements
000 
WWUS53 KFGF 131920
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
220 PM CDT FRI JUN 13 2008

NDC067-099-131930-
/O.CON.KFGF.SV.W.0055.000000T0000Z-080613T1930Z/
PEMBINA ND-WALSH ND-
220 PM CDT FRI JUN 13 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR SOUTHEASTERN PEMBINA AND NORTHEASTERN WALSH COUNTIES...

AT 216 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM
WAS LOCATED NEAR ST. THOMAS...OR 14 MILES NORTH OF GRAFTON...MOVING
TO THE SOUTHEAST AT 36 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HERRICK...DRAYTON AND 9 MILES NORTH OF OAKWOOD BY 230 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4867 9736 4867 9734 4865 9733 4859 9717
      4834 9721 4834 9722 4856 9762 4870 9747
TIME...MOT...LOC 1920Z 302DEG 31KT 4860 9736

$$

VG
000 
WWUS53 KFGF 131930
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
230 PM CDT FRI JUN 13 2008

NDC067-099-131940-
/O.EXP.KFGF.SV.W.0055.000000T0000Z-080613T1930Z/
PEMBINA ND-WALSH ND-
230 PM CDT FRI JUN 13 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PEMBINA AND
NORTHEASTERN WALSH COUNTIES HAS EXPIRED...

AT 226 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED 5 MILES NORTHWEST OF HERRICK...OR 12 MILES
NORTHEAST OF GRAFTON...MOVING TO THE SOUTHEAST AT 36 MPH.

THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING WAS ALLOWED TO EXPIRE AT 230 PM CDT. 

LAT...LON 4867 9736 4867 9734 4865 9733 4859 9717
      4834 9721 4834 9722 4856 9762 4870 9747
TIME...MOT...LOC 1930Z 302DEG 31KT 4855 9725

$$

VG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 1:04 PM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jun 13, 1:04 PM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
104 PM CDT FRI JUN 13 2008

.SHORT TERM...
THE MAIN CHALLENGES CONTINUE TO BE CONVECTIVE CHANCES AND TEMPS
THROUGHOUT. THE GFS INSTABILITY AND THERMAL FIELDS HAVE DONE WELL
THE PAST FEW DAYS...AND WILL CONTINUE TO UTILIZE.

FOR LATE THIS AFTERNOON AND EVENING...EXPECT SCATTERED SHOWERS AND
STORMS FOR THE REGION. ANY STORM WILL HAVE THE POTENTIAL TO BECOME
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. THE
BEST POTENTIAL WILL BE ACROSS THE NORTH CLOSER TO SFC AND UPPER
LOW...AND BETTER BOUNDARY LAYER CONVERGENCE. LI/S TO -4C AND
MUCAPES TO 600 J/KG...COUPLED WITH ABOUT 30KT OF DEEP LAYERED
SHEAR WILL BE SUFFICIENT FOR A FEW ORGANIZED STORMS. AFTER
SUNSET...CONVECTION WILL WEAKEN AND THE THREAT FOR STORMS WILL
DIMINISH. WINDS WILL ALSO PUSH TO NEAR ADVISORY LEVELS FOR THE
SOUTHERN 2/3 OF THE AREA THIS AFTERNOON...AND WILL MONITOR FOR
POTENTIAL WIND HEADLINES. FOR NOW HAVE MENTIONED WINDY IN THE GRIDS.

ON SATURDAY...ANOTHER POTENTIAL FOR SEVERE WEATHER EXISTS DURING
THE AFTERNOON. A STRONG TROUGH WILL MOVE THROUGH A FAST W/NW FLOW
ALOFT. SUNSHINE DURING THE MORNING SHOULD ALLOW THE ATMOSPHERE TO
HEAT OUT BEFORE CONVECTIVE TEMPS IN THE MID 70S ARE REACHED. THERE
WILL BE AMPLE DEEP LAYERED SHEAR...AROUND 40-50KT...MUCAPES TO
1500 J/KG AND CONVERGENCE NEAR A SFC BOUNDARY. THIS WILL MEAN THE
THREAT FOR A POTENTIAL SEVERE WEATHER EPISODE. THE MAIN THREAT
SHOULD BE LARGE HAIL AND DAMAGING WIND...BUT IF ENOUGH MOISTURE
CAN POOL ALONG THE BOUNDARY...CAN/T EVEN RULE OUT A TORNADO OR TWO
GIVEN GOOD INSTABILITY AND SHEAR. TEMPS WILL RISE TO NEAR NORMAL.

ON SUN/MON...COOLER AIR WILL MOVE BACK INTO THE REGION SUNDAY
BEHIND A COLD FRONT. TEMPS WILL MODERATE SOME ON MONDAY. THE BEST
CHANCE FOR STORMS WILL BE DURING THE AFTERNOON MONDAY. WILL REMOVE
POPS FOR SUNDAY AFTERNOON...WITH COLD AIR STABILIZING THE REGION.

.LONG TERM TUE-FRI...
LONG RANGE FORECAST TODAY IS FOLLOWING A BLEND OF THE GFS ENSEMBLE
AND ECMWF. ALL MODELS SHOW SOME RIDGING OCCURRING AT 500MB THRU THE
WESTERN HIGH PLAINS. BY LATE IN THE LONG TERM THE GFS/GFS ENSEMBLES
TRY TO PUMP THIS RIDGE UP A BIT MORE THAN THE ECMWF. WILL STICK WITH
A DRY FORECAST FOR TUE/WED AND THEN KEPT SOME LOW PCPN CHANCES FOR
THU/FRI. THU/FRI PCPN CHANCES NOT LOOKING THAT GREAT...BUT AS
FORECAST ALREADY HAD SOME IN WILL GO AHEAD AND LEAVE THEM AS IS.
WITH THE RIDGE BUILDING TOWARD THE AREA TEMPS ACTUALLY LOOK TO STAY
PRETTY CLOSE TO NORMAL (WHICH WOULD ACTUALLY BE WARM COMPARED TO
WHAT WE HAVE SEEN RECENTLY).

&&

.AVIATION...
AFTER A BRIEF BIT OF CLEARING THIS MORNING...THE ENTIRE FA IS
CLOUDING UP QUICKLY WITH CUMULUS. HARD TO NAIL DOWN CEILING HEIGHTS
AS THEY ARE ALL OVER THE PLACE. AFTER STARTING OUT MVFR...CEILINGS
SHOULD RISE INTO VFR RANGES THIS AFTERNOON (ALTHOUGH THEY MAY BE ON
THE LOW END OF THE RANGE). SEEING SOME SHOWER DEVELOPMENT ALREADY
AND THIS TREND SHOULD CONTINUE THRU THE EARLY EVENING. GUSTY WEST
WINDS SHOULD STAY UP THRU THE DAY TOO...WITH A DIMINISHING TREND BY
SUNSET.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

DK/GODON
Hazardous weather outlook, Jun 13, 1:30 PM CDT, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
130 PM CDT FRI JUN 13 2008

MNZ002-003-022>024-027>032-040-NDZ028>030-038-039-049-052-053-
141400-
NORMAN-CLAY-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER-
EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
130 PM CDT FRI JUN 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE TODAY...AND THERE IS THE POTENTIAL
FOR PEA SIZE HAIL IN SOUTHEAST NORTH DAKOTA AND WEST CENTRAL
MINNESOTA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP SATURDAY
AFTERNOON AND EVENING AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH.
THERE IS A SLIGHT RISK OF A FEW SEVERE STORMS WITH HAIL AND WIND
BEING THE MAIN THREAT BETWEEN 2 PM AND 8 PM.

NO HAZARDOUS WEATHER IS EXPECTED SUNDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON SATURDAY AFTERNOON AND EVENING
FOR SEVERE WEATHER REPORTS.

MNZ001-004>009-013>017-NDZ006>008-014>016-024-026-027-054-141400-
WEST POLK-KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-
EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK-
NORTH CLEARWATER-SOUTH BELTRAMI-TOWNER-CAVALIER-PEMBINA-BENSON-
RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-
WESTERN WALSH COUNTY-
130 PM CDT FRI JUN 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS
NORTHEAST NORTH DAKOTA AND NORTHWEST MINNESOTA. SOME STORMS MAY
BECOME SEVERE BETWEEN NOON AND 7 PM...WITH THE MAIN THREAT LARGE
HAIL AND DAMAGING WINDS. SOME FUNNEL CLOUDS AND A BRIEF WEAK TORNADO
IS ALSO POSSIBLE NEAR THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP SATURDAY
AFTERNOON AND EVENING AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH.
THERE IS A SLIGHT RISK OF A FEW SEVERE STORMS WITH HAIL AND WIND
BEING THE MAIN THREAT BETWEEN 2 PM AND 8 PM.

NO HAZARDOUS WEATHER IS EXPECTED SUNDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...THEN
AGAIN ON SATURDAY FOR SEVERE WEATHER REPORTS.

DK

In the hours before

Local storm report, Jun 13, 12:54 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1254 PM CDT FRI JUN 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             8 N WILLIAMS            48.88N 94.95W
06/12/2008  E0.75 INCH       LAKE OF THE WOODS  MN   PUBLIC

&&

JKAISER

Nearby

Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.